Jump to content
  • Sign Up
0
gf okie

Immunosupressants

Rate this topic

Recommended Posts

Hello, this is my first post as I am fairly new to the gluten-free world. I will try to keep it as short as possible. In Aug. 2007 my hands & ankles started swelling. My hands were so bad that at one point I could not get my ring off even with soap & water. My podiatrist noticed my puffy ankles and said he wanted it checked out by my PCP before I came back to see him again. Went to PCP & he did some blood tests and something was high (ANA- maybe?) so he referred me to a rheumatologist for more testing. From tests & symptoms rheumatologist diagnosed it as an "unspecified connective tissue disorder" and we began treating it as scleroderma with Plaquenil. In the meantime I developed very bad GERD, my stomach felt kind of achy or hurt and I was extremely bloated all the time unless it was empty and I aspirated three times before I was put on Nexium and stopped eating dinner and started sleeping propped up on pillows. Also, during this time I developed Raynaud's then Sjogren's syndrome. In June 2009 I started noticing sometimes my skin would itch and if I scratched my it, within a few minutes it would develop a tiny little water blister. I thought nothing of it at the time. In Aug. 2009 I started having horrible gas all day and very random bouts of severe abdominal pain and random but infrequent D. So finally in Oct. 2009 I had another endoscopy and a colonoscopy with biopsies but not from the small intestine. The biopsies showed esophagitis and mild colitis. Also, in Oct. 2009 about two weeks after the endoscopy and colonoscopy, suddenly the blisters started getting worse. I started eliminating the individual drugs I was on, one at a time, to see if it was something I was taking. The only thing I noticed was that within 1-2 days of stopping the immunosuppressant the blisters started getting much worse. I did this for about a month and they were all over my trunk, forearms and lower legs and occasionally on my scalp. I had two skin biopsies (neither was taken from normal skin-both were taken from lesions) and the Derm. diagnosed it as EAC. I researched EAC and what I had looked like EAC at its worst point but each new lesion would start with a very small water blister then spread to what looked like EAC. From the time a new lesion starts it itches like crazy and if I scratch it then it burns and itches more. When I started taking the immunosupressant again they started getting better and it took about 5-6 weeks for them to get to the point of just a scar but was still getting 2-4 new small water blisters just about every day. I did more research and started wondering about gluten and whether I was misdiagnosed and if it was really DH so then went on a gluten-free diet for six weeks. The stubborn lesions that kept lingering finally went away and I stopped getting the new small blisters everyday. In fact I didn't see any new blisters for the last 3-4 weeks of the diet. Last week I had two bites of my husband's wheat bread sandwich and in about 24 hours had a new blister on my ankle. This week I had a flour tortilla and got another (just one) new blister.

My theory is that when I eat wheat or gluten the immunosuppressant is keeping the DH under control to the point that I am only getting a blister or two. Does anyone else have experience with DH and immunosuppressants? My question is even if I'm on the immunosuppressant will it still show up in the stool test from Enterolab since it is still showing up in my skin? If I pay to have the test done I want to know it is accurate but I don't think I can handle being off the immunosuppressant and on gluten at the same time again. I was miserable (and so was my husband!).

Share this post


Link to post
Share on other sites

Hello, this is my first post as I am fairly new to the gluten-free world. I will try to keep it as short as possible. In Aug. 2007 my hands & ankles started swelling. My hands were so bad that at one point I could not get my ring off even with soap & water. My podiatrist noticed my puffy ankles and said he wanted it checked out by my PCP before I came back to see him again. Went to PCP & he did some blood tests and something was high (ANA- maybe?) so he referred me to a rheumatologist for more testing. From tests & symptoms rheumatologist diagnosed it as an "unspecified connective tissue disorder" and we began treating it as scleroderma with Plaquenil. In the meantime I developed very bad GERD, my stomach felt kind of achy or hurt and I was extremely bloated all the time unless it was empty and I aspirated three times before I was put on Nexium and stopped eating dinner and started sleeping propped up on pillows. Also, during this time I developed Raynaud's then Sjogren's syndrome. In June 2009 I started noticing sometimes my skin would itch and if I scratched my it, within a few minutes it would develop a tiny little water blister. I thought nothing of it at the time. In Aug. 2009 I started having horrible gas all day and very random bouts of severe abdominal pain and random but infrequent D. So finally in Oct. 2009 I had another endoscopy and a colonoscopy with biopsies but not from the small intestine. The biopsies showed esophagitis and mild colitis. Also, in Oct. 2009 about two weeks after the endoscopy and colonoscopy, suddenly the blisters started getting worse. I started eliminating the individual drugs I was on, one at a time, to see if it was something I was taking. The only thing I noticed was that within 1-2 days of stopping the immunosuppressant the blisters started getting much worse. I did this for about a month and they were all over my trunk, forearms and lower legs and occasionally on my scalp. I had two skin biopsies (neither was taken from normal skin-both were taken from lesions) and the Derm. diagnosed it as EAC. I researched EAC and what I had looked like EAC at its worst point but each new lesion would start with a very small water blister then spread to what looked like EAC. From the time a new lesion starts it itches like crazy and if I scratch it then it burns and itches more. When I started taking the immunosupressant again they started getting better and it took about 5-6 weeks for them to get to the point of just a scar but was still getting 2-4 new small water blisters just about every day. I did more research and started wondering about gluten and whether I was misdiagnosed and if it was really DH so then went on a gluten-free diet for six weeks. The stubborn lesions that kept lingering finally went away and I stopped getting the new small blisters everyday. In fact I didn't see any new blisters for the last 3-4 weeks of the diet. Last week I had two bites of my husband's wheat bread sandwich and in about 24 hours had a new blister on my ankle. This week I had a flour tortilla and got another (just one) new blister.

My theory is that when I eat wheat or gluten the immunosuppressant is keeping the DH under control to the point that I am only getting a blister or two. Does anyone else have experience with DH and immunosuppressants? My question is even if I'm on the immunosuppressant will it still show up in the stool test from Enterolab since it is still showing up in my skin? If I pay to have the test done I want to know it is accurate but I don't think I can handle being off the immunosuppressant and on gluten at the same time again. I was miserable (and so was my husband!).

I think your situation is probably quite unique. I have not had experience with DH and immunosuppressants, but I was on Plaquenil for my psoriasis and RA at the time I went gluten free. Sadly, the Plaquenil made the psoriasis worse (I had been warned it could), but six months after going gluten free I had stool testing and my IGA was 145. I would think if you were making sufficient antibodies to form skin lesions then that would show up in stool testing, but I am just guessing here since our skin conditions are different and respond differently to the medication.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0

×